Solved Bear and Walter Solve Bear and Walter Bear And Wa

Alyce Spotted Bear and Walter Soboleff Commission on Native Children

Pacific Regional Hearing

AGENDA

Location:

California Tribal College
Building 800, Community Room
2300 E Gibson Rd,
Woodland, CA 95776
August 23, 2022 – August 27, 2022

*All start times listed in Pacific Time

Agenda Overview

- Thursday August 25
 - Regional Hearing Welcome (morning)
 - Regional Hearing Panels 1 4 (morning & afternoon)
- Friday August 26
 - Regional Hearing Tribal Welcome
 - Regional Hearing Panel 5 Youth and Community, to include time for public comments

COVID-19 Considerations

California Tribal College guidance related to COVID-19 will be encouraged and followed. All hearings will be hybrid (in-person and virtual) however, the Commission may decide to move to virtual-only for hearings and events depending on COVID-19 related developments and. Participants will be notified in advance.





Thursday, August 25th - Regional Hearing

All start times listed in Pacific Time

Zoom link: https://kearnswest.zoom.us/meeting/register/tZMuc-2sqTMtH90b63I1ipwXe4Cp1Ng-8A9

The public is welcome to attend and listen to the Regional Hearing. The dialogue will be between the panelists and the Commissioners only.

8:30 am Doors Open to the Public (30 min)

9:00 am Tribal/Community Welcome (1 hour)

(8:00 am AK, 9:00 am PT, 10:00 am MT, 11:00 am CT, 12:00 pm ET)

Color guard to post the colors and opening prayer. Remarks from Commission Chair around Commission goals and each Commissioner will briefly introduce themselves.

- Color Guard
- Opening Prayer

The goal of this session is to provide a general overview of current issues faced by Native children and youth (both on reservations and in urban communities) in the region, covering all topics to be studied by the Commission. Speakers will highlight common systemic challenges and discuss programs and strategies that have been effective in tribal communities in the region (including trauma informed and culturally based strategies). Opening remarks (45 min).

- Tribal/Community remarks speaker 1
- Tribal/Community remarks speaker 2
- Tribal/Community remarks speaker 3

10:00 am Panel 1: Physical, Mental and Behavioral Health (1.5 hours)

(9:00 am AK, 10:00 am PT, 11:00 am MT, 12:00 pm CT, 1:00 pm ET)

The goal of this session is to increase the Commission's understanding of the systems of health services provision available for Native children in the region (including physical, behavioral, and mental health, and traditional and cultural



services). Panelists will discuss the strengths, challenges, and opportunities for improvement within the current health system. Each panelist will provide 15 minutes of testimony, followed by a 5-minute opportunity for questions from the Commissioners. After all panelists have spoken, there will be a 30-minute period of general conversation and discussion with the full panel.

- Panelists 1
- Panelists 2
- Panelists 3

11:30 am

Break (15 min)

(10:30 am AK, 11:30 am PT, 12:30 pm MT, 1:30 pm CT, 2:30 pm ET)

11:45 am

Panel 2: Education and Early Childhood Development (1.5 hours)

(10:45 am AK, 11:45 am PT, 12:45 pm MT, 1:45 pm CT, 2:45 pm ET)

The goal of this session is to explore two issues. The first topic will be around supporting Native students by incorporating Native language and culture into educational systems at all levels of education, from early childhood to higher education. Panelists will discuss the characteristics of Native students in their systems, the ways that their systems incorporate Native language and culture, and the factors that support and hinder the health and well-being of Native children and youth. The second topic will be a discussion about the importance of early childhood programming serving children 0-5 in Native communities. Panelists will discuss programs like Head Start, childcare, pre-kindergarten, and home visiting and share results that have been shown to have positive impacts on child and family development, supporting increased child and family health, improved school readiness and academic achievement, and improved family economic self-sufficiency. Each panelist will provide 15 minutes of testimony, followed by a 5-minute opportunity for questions from the Commissioners. After all panelists have spoken, there will be a 30-minute period of general conversation and discussion with the full panel.

- Panelists 1
- Panelists 2
- Panelists 3

1:15 pm

LUNCH (1 hour)

(12:15 pm AK, 1:15 pm PT, 2:15 pm MT, 3:15 pm CT, 4:15 pm ET)



2:15 pm Panel 3: Child Welfare, Juvenile Justice, and Violence (1.5 hours) (1:15 pm AK, 2:15 pm PT, 3:15 pm MT, 4:15 pm CT, 5:15 pm ET)

The goal of this session is to explore two issues. First, to increase the Commission's understanding of issues around child welfare in Native communities in the region, including addressing jurisdictional issues related to the implementation of the Indian Child Welfare Act by improving state-localtribal collaboration, and building tribal capacity to prevent and respond to child abuse and neglect and related issues. Second, to discuss the efficacy of the juvenile justice system for Native children, youth and communities and the disproportionate rates of arrest, detention and incarceration among Native youth compared to non-Hispanic Whites. Research is generally agreed that a more behavioral health approach to juvenile delinquency is better for youth, especially in light of increasing mental health challenges, greater suicide risk, challenges accessing education, and feelings of isolation and disconnection from culture and community. Each panelist will provide 15 minutes of testimony, followed by a 5-minute opportunity for questions from the Commissioners. After all panelists have spoken, there will be a 30-minute period of general conversation and discussion with the full panel.

- Panelists 1
- Panelists 2
- Panelists 3

3:45 pm Br

Break (15 min)

(2:45 pm AK, 3:45 pm PT, 4:45 pm MT, 5:45 pm CT, 6:45 pm ET)

4:00 pm

Panel 4: Systems Innovations and Best Practices in Native Communities (1.5 hours)

(3:00 pm AK, 4:00 pm PT, 5:00 pm MT, 6:00 pm CT, 7:00 pm ET)

The goal of this session is to highlight cross-system models, innovations, and best practices to meet the needs of Native children in a seamless and coordinated way. Each panelist will provide 15 minutes of testimony, followed by a 5-minute opportunity for questions from the Commissioners. After all panelists have spoken, there will be a 30-minute period of general conversation and discussion with the full panel.



- Panelists 1
- Panelists 2
- Panelists 3

5:30 pm Closing Remarks and Adjourn

(4:30 pm AK, 5:30 pm PT, 6:30 pm MT, 7:30 pm CT, 8:30 pm ET)

The Commission will provide closing remarks for the day.







Friday, August 26th - Regional Hearings

*All start times listed in Pacific Time

Zoom link: https://kearnswest.zoom.us/meeting/register/tZlqf-6spjwqGdcBYD09gWuQB6kxFMtkgAzZ

The public is welcome to attend and listen to the Regional Hearing. The dialogue will be between the panelists and the Commissioners only for the morning session.

8:30 am Doors Open to the Public (30 mins)

9:00 am Tribal/Community Welcome (45 mins)

(8:00 am AK, 9:00 am PT, 10:00 am MT, 11:00 am CT, 12:00 pm ET)

The Commission will provide remarks to the audience around Commission goals.

The goal of this session is to provide a general overview of the current issues faced by Native children and youth (both on reservations and in urban communities) in the region, covering all topics to be studied by the Commission. Speakers will highlight common systemic challenges and discuss programs and strategies that have been effective in tribal communities in the region (including trauma informed and culturally based strategies). Opening remarks:

- Tribal/Community remarks speaker 1
- Tribal/Community remarks speaker 2
- Tribal/Community remarks speaker 3

9:45 am Break (15 min)

(8:45 am AK, 9:45 am PT, 10:45 pm MT, 11:45 am CT, 12:45 pm ET)

10:00 am Panel 5: Youth and Community Panel (1 hr)

(9:00 am AK, 10:00 am PT, 11:00 am MT, 12:00 pm CT, 1:00 pm ET)

The goal of this session is to explore two issues. First, to provide an opportunity for youth from the region to provide a general overview of current issues faced by youth (both on reservations and in urban communities), covering all topics to be studied by the Commission. Second, the community session is open to



everyone and offers people with diverse backgrounds a chance to express their views.

- Youth Panelist 1
- Youth Panelist 2
- Youth Panelist 3
- Youth Panelist 4
- Youth Panelist 5
- Youth Panelist 6

11:00 am Break (15 min)

(10:00 am AK, 11:00 am PT, 12:00 pm MT, 1:00 pm CT, 2:00 pm ET)

11:15 am Community/Public Panel (1 hr)

(10:15 am AK, 11:15 am PT, 12:15 pm MT, 1:15 pm CT, 2:15 pm ET)

The Commission invites Native children, their families, tribal leaders, and community members to share their thoughts on issues that are important to protecting Native children served in the various communities. The Commission will provide an introduction and ask for those assembled in the room to comment. Witnesses will register ahead of time (or will sign up onsite) and will be given five (5) minutes each to speak. Testimony will be facilitated and open to any topic related to health, education, and well-being of American Indian, Alaska Native, and Native Hawaiian children (age prenatal-24).

12:15 pm Closing Remarks/Prayer/Color Guard/Adjourn (15 min)

(11:15 am AK, 12:15 pm PT, 1:15 pm MT, 2:15 pm CT, 3:15 pm ET)

The Commission will provide closing remarks, prayer, and color guard will retire the colors. Regional Hearing adjourned.